Kentucky, 2019

Flash Flooding and Flooding in Kentucky, June 5 to 7, 2019

June 5 to 7, 2019 · NWS LMK · 21 events in 12 counties and zones

A moist and unstable air mass sat over the Ohio River Valley. CAPE values exceeded 3000 J/kg, but shear was weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A moist and unstable air mass sat over the Ohio River Valley. CAPE values exceeded 3000 J/kg, but shear was weak. This provided an environment for pulse type thunderstorms. As the heat of the day began to build, it became enough to kickoff area thunderstorms. Thunderstorms across Kentucky caused several trees to fall, severe hail, and heavy rainfall which caused several locations to flood.

Over the flowing couple of days, moist air moved north from the Gulf of Mexico. Instability was enough to produce heavy rainfall, but not enough for widespread severe weather. Flooding was the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 5, 3:21 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 5, 3:21 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
421 PM EDT Wed Jun 5 2019

.Mesoscale Update...
Issued at 415 PM EDT Wed Jun 5 2019

Atmosphere has destabilized and storms have initiated over Illinois
and Indiana. Decent focus from just north of Vincennes to near
Seymour. Strong instability in place with sfc-based CAPE over 3000
J/kg, and well over 1000 J/kg of downdraft CAPE across all of
southern Indiana and most of north central Kentucky. Main threat
will be damaging winds, primarily of the pulse variety, but there is
just enough shear that we can't rule out enough organization for
storms to develop a cold pool and start diving southward. Southern
boundary of WW 332 may be generous by a row of counties to cover
that possibility.

&&

.Short Term...(This evening through Thursday)
Issued at 320 PM EDT Wed Jun 5 2019

Current synoptic setup has a cut-off low over New Mexico with weak
upper ridging to the north and zonal upper-level flow over the Ohio
Valley. Isolated afternoon pop up showers and thunderstorms are
still a possibility today as we sit within a moist and unstable air
mass with CAPE values exceeding 3000 J/kg. Deep level shear is less
impressive, which would suggest that any storms that do develop
would be pulsey in nature. Hazards associated with any isolated
afternoon/early evening storms would be brief heavy rain, local
gusty winds and possible hail. Surface winds from the southwest will
continue to gust into the low 20mph range until near sunset.

A 500 mb shortwave, currently over the Great Lakes, will travel east
throughout the evening. Models are in fair agreement with a line of
storms moving south into southern Indiana later this evening into
the overnight hours. The 05/17Z HRRR brings this line into southern
Indiana by 06/00Z, but shows a weakening trend as it moves into
central KY. The 3K NAM is a bit slower with a showtime of 06/02Z,
but agrees with the weakening trend. SPC has placed a portion of our
western southern Indiana counties with an Enhanced Risk and the rest
of our forecast area within a Slight Risk with the most likely
hazard being damaging winds. Short range models show most of this
activity moving out of our area by Thursday morning.

We'll remain in an unstable environment Thursday as the cut-off low
edges closer from the west bringing continued chances of showers and
thunderstorms enhanced by diurnal instability. Forecast soundings
show a drastic decrease in wind speed aloft, with speeds less than
20 knots up to 400mb. This will result in slow moving storms, which
could pose localized flooding issues anywhere heavy rain should
occur. Expect to see broken to overcast skies with max temps
reaching into the low 80s with dewpoints sitting uncomfortably in
the upper 60s to lower 70s.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Jun 5 2019

Thursday Night...

Scattered showers and storms will likely continue into at least the
first part of the Thursday night time frame, until instability is
lost. The pulse severe threat will likely be diminishing, however
the localized Flash Flooding threat will likely linger a bit as
storms will be nearly stationary and should be quite efficient
rainfall producers.

Friday - Monday...

The well-advertised cutoff low will move into and wobble around the
TN Valley through the weekend. This feature will provide focus for
scattered to numerous showers and storms through the weekend as
waves of energy rotate around the parent low. Waves of deeper
moisture will also rotate into the region at times, providing
precipitable water values up around 2" at times. A localized Flash
Flooding threat is expected to continue during this time, and may
increase with each round of storms, especially for areas that see
repeated instances of heavy rain.

Given extensive cloud cover and plenty of precipitation, look for
small diurnal temperature ranges through the weekend. Highs should
mostly be in the upper 70s and low 80s, while lows should mostly be
in the 65 to 70 degree range.

Monday Night - Wednesday...

The parent low will be over the Gulf Coast region by this time, and
will likely be swept by a northern stream shortwave trough. This
will help to push the deep moisture out of our region, and will also
swing a notable cold front through our region Monday night. As a
result, we'll see a return to dry and pleasant conditions through
mid week. Highs are expected to run a bit below normal in the upper
70s to around 80. Meanwhile, lows will drop into the upper 50s and
low 60s as dew points trend lower in the Canadian origin airmass.

&&

.Aviation...(18Z TAF Issuance)
Updated at 150 PM EDT Wed Jun 5 2019

The Ohio River Valley sits within an unstable airmass with several
triggers available for producing isolated showers/storms this
afternoon. Confidence is low as to exactly where and when this could
occur, so have included mention of VCSH to account for this. Current
radar is showing a couple showers popping up south of KBWG, but a
weak cap at 5000 ft seems to be inhibiting TS potential at this
time. Short range models agree that a line of showers and storms
with damaging wind potential will approach the area tonight. Expect
MVFR, possibly IFR, CIG and VIS with any of these stronger cells.
Winds predominately will be out of the SW today with gusts into the
low 20kt range. Will monitor any isolated convective growth this
afternoon closely, as well as this evening's line of showers/storms.
Will update promptly as needed.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...CG
Long Term...BJS
Aviation...CG
Hazardous weather outlook, Jun 5, 2:31 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Wed Jun 5 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
331 PM EDT Wed Jun 5 2019 /231 PM CDT Wed Jun 5 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Chance of isolated severe thunderstorms are still possible this
afternoon through this evening. These storms will be capable of
damaging winds, large hail, heavy rainfall, and lightning. A line of
storms will move through the area this evening into the early
morning hours. The main hazard associated with this line is potential
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Storm chances will likely continue into early next week as a slow
moving low pressure system over the central United States approaches
our area. Localized heavy rainfall and a few strong to severe storms
will be possible during this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

CG/BJS

In the hours before

Local storm report, Jun 5, 5:06 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
606 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     1 NNW CHINA             38.83N 85.34W
06/05/2019                   JEFFERSON          IN   911 CALL CENTER

            REPORT OF TREES DOWN ALONG STATE ROAD 62
            NEAR CHINA MANVILLE RD.

&&

JML
Special weather statement, Jun 5, 5:18 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
618 PM EDT Wed Jun 5 2019

INZ079-KYZ032-052230-
Jefferson-Trimble-
618 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND
NORTHERN TRIMBLE COUNTIES...

At 618 PM EDT, a strong thunderstorm was located near Madison, moving
southeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Madison, Brooksburg and Manville.

LAT...LON 3886 8520 3869 8520 3870 8522 3873 8524
      3874 8527 3874 8533 3870 8531 3873 8537
      3880 8536 3889 8527
TIME...MOT...LOC 2218Z 300DEG 23KT 3876 8532

JDG
Local storm report, Jun 5, 5:27 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
627 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 E MADISON             38.76N 85.33W
06/05/2019  E0.88 INCH       JEFFERSON          IN   PUBLIC

&&

JML
Local storm report, Jun 5, 5:29 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
629 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     1 S BELLEVIEW           38.83N 85.37W
06/05/2019                   JEFFERSON          IN   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN AT SR
            250 AND GRAHAM RD.

&&

JML
Local storm report, Jun 5, 5:56 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 ESE CAMPBELLSBURG     38.65N 86.25W
06/05/2019                   WASHINGTON         IN   911 CALL CENTER

            DEBRIS IN THE ROADWAY (BARN SIDING) ON SR 60
            IN CAMPBELLSBURG, IN.

&&

JML
Local storm report, Jun 5, 5:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     CLAYSVILLE              38.62N 86.28W
06/05/2019                   WASHINGTON         IN   911 CALL CENTER

            TREE DOWN IN CLAYSVILLE, IN ALONG W LOST
            RIVER RD.

&&

JML

The radar

The Louisville radar (KLVX), 96 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 flood, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Trimble

When
June 5, 5:57 PM EST to 5:59 PM EST
Where
Trimble County, 0.69 mi S of Milton
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.710, -85.370

Multiple trees were reported down in Milton.

Thunderstorm Wind, Trimble

When
June 5, 6:15 PM EST to 6:19 PM EST
Where
Trimble County, 2.34 mi SSE of Monitor
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.620, -85.250

Ten to fifteen trees were reported down along 42 between Connector Road and Highway 36.

Thunderstorm Wind, Harrison

When
June 5, 6:55 PM EST
Where
Harrison County, 0.95 mi S of Hells Halfacre
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.486, -84.381

Trees blew down along Robinson-Renaker Road.

Thunderstorm Wind, Harrison

When
June 5, 7:05 PM EST
Where
Harrison County, 1.82 mi W of Oddville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.445, -84.263

A tree fell down along Commonwealth.

Thunderstorm Wind, Franklin

When
June 5, 7:15 PM EST
Where
Franklin County, 0.91 mi NNE of Peaks Mill
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.312, -84.812

A tree fell on Camp Pleasant Drive.

Thunderstorm Wind, Harrison

When
June 5, 7:20 PM EST
Where
Harrison County, 1 mi NNE of Harrison Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.382, -84.270

A tree fell down on Rosebay Lane.

Thunderstorm Wind, Bourbon

When
June 5, 7:54 PM EST to 7:55 PM EST
Where
Bourbon County, 1.36 mi SW of Paris
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
38.208, -84.269

Trees were reported down along Creekview Drive.

Thunderstorm Wind, Fayette

When
June 5, 8:03 PM EST
Where
Fayette County, 0.84 mi S of Lexington
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.038, -84.498

A large tree was reported down on Linden Walk.

Thunderstorm Wind, Bullitt

When
June 5, 8:40 PM EST to 8:45 PM EST
Where
Bullitt County, 1.09 mi E of Salt River
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -85.700

Several trees were reported down across Bullitt County.

Thunderstorm Wind, Bullitt

When
June 5, 8:40 PM EST to 8:45 PM EST
Where
Bullitt County, Mt Washington
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.050, -85.550

Trees were reported down.

Thunderstorm Wind, Breckinridge

When
June 5, 8:13 PM CST
Where
Breckinridge County, 2.64 mi NW of Mc Quady
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.730, -86.550

A tree was down on St. Mary Church Road.

Thunderstorm Wind, Breckinridge

When
June 5, 8:15 PM CST
Where
Breckinridge County, 0.51 mi W of Hardinsburg Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
37.779, -86.459

Power lines were reported down on 4th Street in Hardinsburg.

Thunderstorm Wind, Breckinridge

When
June 5, 8:59 PM CST
Where
Breckinridge County, 1.49 mi NNW of Mc Daniels
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.620, -86.440

A tree was reported down on Highway 259 South.

Flood, Warren

When
June 6, 7:05 PM CST to 9:05 PM CST
Where
Warren County, 2.89 mi WNW of Bowling Green to 1 mi NNW of Bowling Green
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.002, -86.475

There was street flooding around Bowling Green.

Flash Flood, Nicholas

When
June 6, 8:50 PM EST to 10:50 PM EST
Where
Nicholas County, 1.63 mi W of Miranda to 1.5 mi W of Miranda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.280, -84.000

East Union Road was closed due to high water.

Flash Flood, Nicholas

When
June 6, 8:50 PM EST to 10:50 PM EST
Where
Nicholas County, 1.08 mi E of Carlisle to 0.52 mi ESE of Carlisle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.320, -84.010

State Road 36 was closed due to high water.

Flash Flood, Nicholas

When
June 6, 8:50 PM EST to 10:50 PM EST
Where
Nicholas County, 1.45 mi ENE of Henryville to 0.82 mi NE of Henryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.336, -84.004

State Road 32 was closed near Myers Station due to high water.

Flood, Cumberland

When
June 7, 10:00 AM CST to 12:00 PM CST
Where
Cumberland County, 1.59 mi N of Amandaville to 2.43 mi W of Amandaville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.923, -85.295

Water was flowing over Highway 704 at typical flood prone locations.

Flood, Casey

When
June 7, 11:43 AM EST to 12:43 PM EST
Where
Casey County, 1.48 mi W of Evona to 1.11 mi N of Teddy
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.202, -84.947

Water crossed Highway 910 in Liberty. Parts of Martins Creek started to come out of its banks in Casey County.

Flash Flood, Cumberland

When
June 7, 12:45 PM CST to 2:45 PM CST
Where
Cumberland County, 1.38 mi N of Amandaville to 2.37 mi WNW of Amandaville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.920, -85.300

Highway 704 is closed due to water running over the roadway between mile markers 7 and 9.

Flood, Clinton

When
June 7, 1:33 PM CST to 3:33 PM CST
Where
Clinton County, 0.29 mi E of Snow to 1.02 mi NNE of Snow
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.750, -85.125

Water flowed over Miller Road near Highway 90.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841445, 841448, 841449, 841452, 841453, 841455, 841456, 841457, 841458, 841459, 841460, 841462, 841463, 841436, 818106, 818107, 818108, 841438, 841441, 841434, 841442.